Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Goodland, KS

May 6, 2005Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2005, 7:52 PM CDT for Cheyenne County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2005, 7:52 PM CDT (00:52 UTC)
Expired
May 6, 2005, 8:30 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI MAY 6 2005

.DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND
WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT
NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH.

BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS
WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH
ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS
AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A
GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS
EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR
HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL
ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE.
PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED
CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY
DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY
IMPACT OUR NORTHERN ZONES.

SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS
THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE
AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY
AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR
EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER
EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT
WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY
SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST
CONVECTION ACROSS THE TRI-STATE AREA.

SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF
THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE
NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED
AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST
COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE
PRECIPITATION.

MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT
SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM.

DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN
AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE
CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED
THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH
TIMING ISSUES LATER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 6, 11:30 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE
AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR
AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS
WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO
CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT
(1 AM CDT).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF
THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE
WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

BULLER/JDK

In the hours before

Local storm report, May 6, 6:35 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             17 NW PARK              39.29N 100.59W
05/06/2005  1.00 INCH        SHERIDAN           KS   TRAINED SPOTTER

            HAIL NEARLY COVERING THE GROUND

&&

MWM
Local storm report, May 6, 6:41 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             17 NW PARKS             40.21N 101.96W
05/06/2005  1.00 INCH        DUNDY              NE   TRAINED SPOTTER

            HAIL NEARLY COVERING THE GROUND

&&

MWM
Local storm report, May 6, 6:44 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 SW BURLINGTON         39.28N 102.30W
05/06/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 6, 7:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             BETHUNE                 39.30N 102.42W
05/06/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 6, 7:05 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             BURLINGTON              39.31N 102.27W
05/06/2005  1.25 INCH        KIT CARSON         CO   TRAINED SPOTTER

            POSSIBLE FUNNEL 1 WEST BURLINGTON

&&

JEP
Local storm report, May 6, 7:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
05/06/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne37 min
May 6, 7:02 PM CDTSevere Thunderstorm WarningGLDKit Carson58 min
May 7, 2:30 PM CDTSevere Thunderstorm WarningGLDYuma45 min
May 7, 3:02 PM CDTTornado WarningGLDYuma28 min
May 7, 3:23 PM CDTSevere Thunderstorm WarningGLDDundy31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.